|Other encyclopedia topics:||A-Ag Ah-Ap Aq-Az B-Bk Bl-Bz C-Cg Ch-Co Cp-Cz D-Di Dj-Dz E-Ep Eq-Ez F G H-Hf Hg-Hz I-In Io-Iz J K L-Ln Lo-Lz M-Mf Mg-Mz N O P-Pl Pm-Pz Q R S-Sh Si-Sp Sq-Sz T-Tn To-Tz U V W X Y Z 0-9|
|Contents of this page:|
Alternative NamesTylenol overdose; Paracetamol overdose
Definition Return to top
Acetaminophen overdose is one of the most common poisonings worldwide. People often think that acetaminophen, a pain-relieving medicine, is extremely safe. However, it may be deadly if taken in large doses.
This is for information only and not for use in the treatment or management of an actual poison exposure. If you have an exposure, you should call your local emergency number (such as 911) or the National Poison Control Center at 1-800-222-1222.
Where Found Return to top
Acetaminophen is found in a variety of over-the-counter and prescription pain relievers.
Tylenol is a brand name for acetominophen. Other medicines that contain acetominophen include:
Note: This list is not all inclusive.
Common dosage forms and strengths:
*mg = milligrams
You should not take more than 4000 mg of acetaminophen a day. Taking more, especially 7000 mg or more, can lead to a severe overdose if not treated.
Symptoms Return to top
Note: Symptoms may not occur until 12 or more hours after the acetaminophen was swallowed.
Home Care Return to top
There is no home treatment. Seek immediate medical help.
Before Calling Emergency Return to top
Determine the following information:
Poison Control Return to top
The National Poison Control Center (1-800-222-1222) can be called from anywhere in the United States. This national hotline number will let you talk to experts in poisoning. They will give you further instructions.
This is a free and confidential service. All local poison control centers in the United States use this national number. You should call if you have any questions about poisoning or poison prevention. It does NOT need to be an emergency. You can call for any reason, 24 hours a day, 7 days a week.
See: Poison control center - emergency number
What to Expect at the Emergency Room Return to top
The health care provider will measure and monitor the patient's vital signs, including temperature, pulse, breathing rate, and blood pressure. Blood tests will be done to check how much acetaminophen is in the blood. The patient may receive:
Outlook (Prognosis) Return to top
If treatment is received within 8 hours of the overdose, there is a very good chance of recovery.
However, without rapid treatment, a very large overdose of acetaminophen can lead to liver failure and death in a few days.
References Return to top
Goldfrank LR, ed. Goldfrank's Toxicologic Emergencies. 8th ed. New York, NY: McGraw Hill; 2006.Update Date: 2/3/2009 Updated by: John E. Duldner, Jr., MD, MS, Assistant Professor of Emergency Medicine, Department of Emergency Medicine, Samaritan Regional Health System, Ashland, Ohio. Review provided by VeriMed Healthcare Network. Also reviewed by David Zieve, MD, MHA, Medical Director, A.D.A.M., Inc.